Patients celebrating St. Patrick’s Day while taking medications affected by alcohol are going to have a bad time.
According to the National Institutes of Health (NIH), 42% of Americans admit to drinking while taking medications that can negatively interact with alcohol. Americans are increasingly engaging
in heavy drinking and binge drinking in general, and this behavior is seen even more frequently during times of celebration.
Amid the maelstrom of St. Patrick’s Day and March Madness,
pharmacists and pharmacy technicians should remind patients to avoid alcohol if they receive the following medications.
Fast heartbeat, sudden changes in blood pressure, stomach pain, upset stomach, vomiting, liver damage, and facial redness are just a few of the side effects a patient might experience if they mix their cocktails with antibiotics.
Beyond these potential effects, mixing alcohol with antibiotics can reduce overall energy levels and slow recovery time.